Michigan, 2004

Flash Flooding in Michigan, June 12, 2004

June 12, 2004 · NWS IWX · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 12, 12:40 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 12:40 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 AM EST SAT JUN 12 2004

.AVIATION...
WARM FRONT EXTENDING FROM SE IN-NW IL ATTM WITH SCT TSTMS DVLPG
NORTH OF FRONT OVER NRN IN/IL. FRONT EXPECTED TO LIFT SLOWLY NORTH
TO IN/MI BORDER BY END OF TAF PD. INCLUDED TSTMS IN TEMPO GROUP
OVERNIGHT. PRBLY WL BE SCT STORMS AROUND AGAIN LATER IN THE TAF
PERIOD, BUT, A LITTLE EARLY TO NAIL DOWN TIMING SO HAVE LEFT OUT OF
TAFS FOR NOW. DAYTIME HEATING SHOULD GRADUALLY IMPROVE CIGS TO VFR
IN THE AFTN.
&&

.PREV DISCUSSION...
SHORT TERM...
A FRONTAL BOUNDARY CURRENTLY EXTENDING FROM COLUMBUS OHIO BACK
NORTHWESTWARD TO NORTHWEST ILLINOIS WILL BE THE MAIN WEATHER MAKER
TONIGHT AND TOMORROW.  THE FRONT WILL REMAIN NEARLY STATIONARY FOR
MUCH OF THE EVENING. A SHORT WAVE OVER THE CENTRAL PLAINS WILL BEGIN
MOVING NORTHEAST TONIGHT AND INTERACT WITH THE FRONTAL BOUNDARY.
THIS FRONT WILL MOVE NORTH AS A WARM FRONT AS THE SHORT WAVE
APPROACHES. VERY WARM AND MOIST AIR JUST SOUTH OF THE FRONT WILL BE
LIFTED OVER THE BOUNDARY LEADING TO SHOWER AND THUNDERSTORM
DEVELOPMENT TOWARD MIDNIGHT. THE POTENTIAL FOR HEAVY RAIN IS THERE
WITH PRECIPITABLE WATER IN THE WARM AIR IN THE 1.5 TO 2 INCH RANGE.
COUNTIES IN THE SOUTHERN PART OF THE FORECAST AREA HAVE RECEIVED
NEARLY 5 INCHES IS SPOTS FROM HEAVY RAINS OVER THE LAST 24 HOURS.
THE GROUND IN THESE AREAS IS SATURATED AND ANY ADDITIONAL HEAVY
RAIN WILL RUN OFF QUICKLY MAKING FLOODING MORE LIKELY. THEREFORE A
FLOOD WATCH WILL BE ISSUED FOR THESE AREAS TONIGHT.

THE FRONT WILL LIFT SLOWLY NORTH AS A WARM FRONT SATURDAY ALLOWING
WARM AIR TO GET INTO THE SOUTHERN PART OF THE AREA.  THERE CONTINUES
TO BE CHANCES OF SHOWERS AND THUNDERSTORMS WITH THE FRONT STILL IN
THE VICINITY. CURRENT FORECAST HANDLES THIS WELL...BUT INCREASED
POPS FOR THE FLOOD WATCH AREA AND MADE MINOR CHANGES TO THE TEMP
FORECAST.

LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY

STILL KEEPING SATURDAY NIGHT DRY AS CWA IS IN BETWEEN SHORTWAVES BUT
THIS MAY BE WISHFUL THINKING WITH DIFFICULTY OF TIMING SHORTWAVES
AND FRONTAL POSITION. KEEPING PREVIOUS TIMING AND THINKING
SUNDAY-MONDAY WITH SHORTWAVES MOVING EAST TO BRING HIGH CHANCE POPS
SUNDAY INTO MONDAY AND DRAGGING FRONT ACROSS REGION AS IT WASHES
OUT. STRONGER SHORTWAVE FOR TUESDAY WOULD SEEM TO PULL A WELL
DEFINED COLD FRONT ACROSS CWA ON TUESDAY AND ADDED CHC POPS. NEW 12Z
GFS WANTS TO HOLD UP FRONT EVEN MORE WAITING FOR YET ANOTHER
SHORTWAVE AND UPPER TROF TO APPROACH LATER WEDNESDAY INTO THURSDAY.
AGAIN WILL NOT JUMP ON ONE MODEL RUN AND KEEP CONTINUITY WITH
PREVIOUS FORECAST AND SOLUTIONS FOR DRY AND SEASONAL CONDITIONS
WED-FRI.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 700 AM EST SATURDAY FOR ZONES INZ013...
INZ015...INZ020...INZ022>026...INZ032>034.
MI...NONE.
OH...NONE.
&&

JT
Hazardous weather outlook, Jun 11, 5:11 AM EST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EST FRI JUN 11 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
512 AM EST FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THURDERSTORMS WITH HEAVY RAINFALL THIS MORNING
MAY CAUSE LOCALIZED FLOODING SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY INTO TUESDAY...WITH THE BEST
CHANCE FOR SEVERE WEATHER LATE SUNDAY AFTERNOON INTO SUNDAY EVENING.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STORMS LATE
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING
ARE APPRECIATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Berrien

When
June 12, 2:45 AM EST to 4:00 AM EST
Where
Berrien County, Stevensville
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Emergency management reported roads flooded and water flowing into the first floor of some homes in Stevensville subdivisions.

Flash Flood, Berrien

When
June 12, 2:45 AM EST to 4:00 AM EST
Where
Berrien County, 3 mi E of Benton Harbor
Reported by
EMERGENCY MANAGER
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Emergency management reported water above car tires flowing across I-94.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406834, 5406835.